• For 24/7 Treatment Help Call:

    (800) 526-5053

  • Snorting Norco | Dangers & Side Effects

    crushed white pills Norco insufflation snorting Hydrocodone

    Norco is a brand-name prescription painkiller containing hydrocodone (opioid) and acetaminophen (non-opioid). Other brand name prescriptions with this combination of active ingredients include Vicodin and Lortab. 

    Norco is prescribed for mild to severe pain and is intended to be taken orally via tablets. Any drug that contains an opioid has the potential for abuse because it may produce euphoric side effects. Abusing a drug by snorting it can produce this euphoria quicker and with more intensity. 

    However, this increases the risk of addiction and poses many dangerous health risks. 

    Intranasal Use Of Norco

    Abuse of prescription drugs that contain opioids has been an ongoing crisis in the United States. Even if you have a legal prescription for a drug, it’s considered abuse if you use the drug in any way other than how it’s prescribed. 

    This includes taking it intranasally (snorting) by crushing the tablets into a fine powder. The powder is then inhaled into the nasal passages and immediately enters the bloodstream, causing the onset of pain relief to happen quickly. 

    Side Effects Of Snorting Norco

    When Norco is taken orally, it has to pass through the digestive system before it binds to opioid receptors in the brain. When a drug attaches to these receptors, it may cause euphoria because it affects the brain’s reward center.

    When you snort Norco, it goes directly to your bloodstream, which is why you feel a more intense high. This is dangerous because it increases the risk of opioid addiction and overdose. 

    Other side effects of Norco that may become intensified when snorting include:

    • drowsiness
    • nausea 
    • respiratory depression
    • constipation

    Health Risks Of Snorting Norco

    Abuse of Norco and other prescription opioids continues to be a serious public health issue in the United States. According to the National Institute on Drug Abuse, an estimated 52 million people abused prescription drugs at least once in their lives. 

    One of the most common misconceptions is that because prescription drugs are legal, they are not as dangerous as street drugs. 

    When you snort Norco or products containing hydrocodone, you put your nasal cavity and respiratory system at risk. People often use unsanitized paraphernalia, such as dollars and straws, to inhale the drug into the body. This can cause infection and nosebleeds. 

    Additionally, serious health effects may occur after long term insufflation (snorting).

    • destruction of septum and palate: Repeated insufflation can lead to damage to the delicate tissue in the nasal cavity. Perforations, or holes, can occur on both the septum (cartilage in your nasal cavity) and the palate (roof of the mouth). 
    • invasive fungal rhinosinusitis: This infection of the sinus cavity is rare but can be fatal if untreated or treated too late. 
    • lung inflammation and infections (pneumonitis): Although it can be treated, pneumonitis is extremely dangerous because it can lead to respiratory failure.

    Other health dangers of snorting hydrocodone products include:

    • nosebleeds
    • sinus infections
    • congestion

    Risk Of Overdose

    Norco contains two active ingredients, hydrocodone and acetaminophen, and both can be toxic if taken in large doses. As your tolerance for hydrocodone increases, you need to snort more of the drug to achieve the same effect. 

    Although acetaminophen is a mild pain reliever and not addictive, you can unintentionally snort toxic amounts which can lead to liver failure. 

    Hydrocodone overdose is life-threatening and the risk is greatly increased when you take Norco intranasally. The pain-relieving effects and euphoria that are associated with opioids like hydrocodone are intensified, which can reinforce more drug use to maintain those effects. 

    Look out for these warning signs of overdose:

    • respiratory depression
    • bluish nails and lips
    • clammy skin
    • slow or labored breathing

    Norco Addiction

    Intranasal use of hydrocodone increases the risk of substance abuse and addiction because it enhances the feeling of euphoria. Addiction happens when you may want to stop taking a drug but you can’t, regardless of its consequences. 

    Often, people who become addicted use hydrocodone to self-medicate when they have poor mental health. Your brain becomes used to the euphoric effects of hydrocodone and eventually, you may need the drug to feel good. 

    Addiction Treatment Options

    Snorting hydrocodone is a serious health concern and if you think you may be addicted there are many treatment options available. Fortunately, there are many treatment programs available for you if you are dependent or addicted to hydrocodone.

    Medical Detox

    You can safely come off of Norco in a detox program where you are surrounded by supportive medical staff. It can be risky to try to stop snorting or taking opioids on your own because of the withdrawal symptoms that may occur. 

    Hydrocodone withdrawal happens when your body becomes dependent on a drug and you suddenly stop taking it.  In a detox program, you may be given medication to ease symptoms and help you sleep. 

    Behavioral Therapy

    Behavioral therapy can help you identify triggers, self-destructive behaviors, and how to replace them with healthy coping skills. Behavioral therapy is especially important for those who snort hydrocodone because some people are as addicted to the act of snorting as they are the drug itself. 

    If you think you or a loved one may need help, contact Ark Behavioral Health to learn which of our treatment centers is right for you.

    Written by Ark Behavioral Health Editorial Team
    ©2022 Ark National Holdings, LLC. | All Rights Reserved.
    This page does not provide medical advice.
    Sources

    Baylor University Medical Center Proceedings - Hydrocodone snorting leading to hypersensitivity pneumonitis
    U.S. National Library of Medicine: MedlinePlus - Hydrocodone/oxycodone overdose
    National Center for Biotechnology Information - Intranasal Hydrocodone-Acetaminophen Abuse Induced Necrosis of the Nasal Cavity and Pharynx
    National Institute on Drug Abuse - Prescription Drug Abuse

    Medically Reviewed by
    Kimberly Langdon M.D.
    on March 22, 2022
    Questions About Treatment?

    Ark Behavioral Health offers 100% confidential substance abuse assessment and treatment placement tailored to your individual needs. Achieve long-term recovery.

    100% confidential. We respect your privacy.
    Prefer Texting?
    We've got you covered.

    Receive 24/7 text support right away.
    There is no obligation and you can opt out at any time.

    chat-header

    For Immediate Treatment Help Call 800-526-5053